Health Encyclopedia > Health Topics

Uremia

Topic Overview

Uremia (uremic syndrome) is a serious complication of chronic kidney disease and acute kidney injury (also known as acute renal failure). It occurs when urea and other waste products build up in the body because the kidneys are unable to eliminate them. These substances can become poisonous (toxic) to the body if they reach high levels.

Prolonged or severe fluid buildup (edema) may make the uremic syndrome worse.

Uremic syndrome may affect any part of the body and can cause:

  • Nausea, vomiting, loss of appetite, and weight loss.
  • Changes in mental status, such as confusion, reduced awareness, agitation, psychosis, seizures, and coma.
  • Abnormal bleeding, such as bleeding spontaneously or profusely from a very minor injury.
  • Heart problems, such as an irregular heartbeat, inflammation in the sac that surrounds the heart (pericarditis), and increased pressure on the heart.
  • Shortness of breath from fluid buildup in the space between the lungs and the chest wall (pleural effusion).

Kidney dialysis is usually needed to relieve the symptoms of uremic syndrome until normal kidney function can be restored.

Credits

By Healthwise Staff
Primary Medical Reviewer Anne C. Poinier, MD - Internal Medicine
Specialist Medical Reviewer Mitchell H. Rosner, MD - Nephrology
Last Revised May 10, 2013

This information does not replace the advice of a doctor. Healthwise, Incorporated disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. How this information was developed to help you make better health decisions.

© 1995-2013 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.

USNWR 2013-2014Magnet Hospital RecognitionConsumer Choice2014 Best DoctorsJoint Commission Report

Disclaimer: The information on this website is for general informational purposes only and SHOULD NOT be relied upon as a substitute for sound professional medical advice, evaluation or care from your physician or other qualified health care provider.